An update on CYP2C9 polymorphisms and phenytoin metabolism: implications for adverse effects
Phenytoin is a frequently used drug treatment for epilepsy. Genetic polymorphisms in the metabolism of phenytoin, particularly CYP2C9, are strongly associated with increased plasma concentrations and can result in toxicity. Human leukocyte antigen (HLA) alleles are well-known genetic predictors of certain antiepileptic drug-associated severe cutaneous adverse reactions (SCAR), including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Recent pharmacogenomic studies show genetic polymorphisms in CYP2C9, as well as HLA alleles, are significantly associated with phenytoin-related SCAR
Downbeat Nystagmus with
JOSEPH R. BERGER, M.D.
We observed two patients with downbeat nystagmus secondary to phenytoin (Dilantin®) intoxication. Both individuals had other features of phenytoin-induced central nervous
system dysfunction with toxic blood levels of the drug (> 20 Ilg/ml). Complete resolution of the downbeat
nystagmus followed the return of phenytoin levels to the therapeutic range.
Resolution of the downbeat nystagmus and symptoms of phenytoin intoxication
occurred simultaneously with a decrease in serum phenytoin levels to the therapeutic range. In one of our patients, cerebellar atrophy. noted by
IT scan. This cerebellar abnormality have predisposed the individual to the development of downbeat nystagmus with toxic phenytoin levels